Cycling and bicycle discussion forums. 
   Click here to join our community Log in to access your Control Panel  


Go Back   > >

Training & Nutrition Learn how to develop a training schedule that's good for you. What should you eat and drink on your ride? Learn everything you need to know about training and nutrition here.

User Tag List

Reply
 
Thread Tools Search this Thread
Old 02-09-10, 11:10 AM   #1
5kdad
Senior Member
Thread Starter
 
5kdad's Avatar
 
Join Date: Dec 2006
Location: Northwest Arkansas
Bikes: Felt Z100 road bike and Schwinn Frontier
Posts: 357
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 2 Post(s)
Blood pressure medication and heart rate issue

I planning to call my dr and discuss this issue with him, to get a real definitive answer, but thought maybe someone might be familiar with this issue.
I'm 53 y/o, I weighed 220 most of last year. I've been on high blood pressure med (atenolol) for a long time, maybe 15 years. I've had a bike for years, but really gotten into riding the past 2 years. Logged 2,248 miles in 2009, including doing Ragbrai.
I've never been a fast rider (usually at the back of the pack) and have trouble getting up hills. I've suspected it might partly be due to the atenolol, as it slows my maximum heart rate. It's really hard to sustain a heart rate of much above 120. I discussed this with my dr, he said told me it could be causing my problem getting up hills, but that it should give me better stamina.
The last 3 months, I've changed my diet, and as of today, have lost 22 pounds. Also, i've been checking my bp daily, and it's dropped, averaging 120/80. I began tapering off the atenolol, so I've not taken it for the last month.
This time of year, I exercise on my Schwinn Airdyne. On days when I took the atenolol, I could hardly get my heart rate above 115. Since I've been off the med, my heart rate on the Airdyne is about as follows:
After 10 minutes, mid 130's
15-20 minutes, mid 140's
25+ minutes, upper 140's to low 150's
These heart rates are with what I'd call with a moderate effort.
I'm really trying to loose weight. According to a chart, to burn fat I need to be in a heart rate zone of 129-139. Aerobic level would be 139-149.
Am I correct, that being on the atenolol could be hindering weight loss?
5kdad is offline   Reply With Quote
Old 02-09-10, 12:05 PM   #2
Doohickie 
You gonna eat that?
 
Doohickie's Avatar
 
Join Date: Sep 2008
Location: Fort Worth, Texas Church of Hopeful Uncertainty
Bikes: 1966 Raleigh DL-1 Tourist, 1973 Schwinn Varsity, 1983 Raleigh Marathon, 1994 Nishiki Sport XRS
Posts: 14,460
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 43 Post(s)
I take Toprol (a beta blocker). I got off it once (lost 70 lb. in 2005), but then gained some of the weight back and got back on it. I've been riding again for about 2 years also. One thing my doctor said was that if I feel I'm ready to get off the Toprol, to coordinate it with her, and to slowly reduce the dosage before quitting. It sounds like you did that, but it isn't clear whether you did this with your doctor's oversight. That said, it sounds like you're doing okay. As for heart rates and their relative effects, I'll defer any comment since I don't really pay too much attention to different heart rate zones.
__________________
I stop for people / whose right of way I honor / but not for no one.



Originally Posted by bragi "However, it's never a good idea to overgeneralize."
Doohickie is offline   Reply With Quote
Old 02-09-10, 01:11 PM   #3
Carbonfiberboy 
just another gosling
 
Carbonfiberboy's Avatar
 
Join Date: Feb 2007
Location: Everett, WA
Bikes: CoMo Speedster 2003, Trek 5200, CAAD 9, Fred 2004
Posts: 11,349
Mentioned: 8 Post(s)
Tagged: 0 Thread(s)
Quoted: 139 Post(s)
More watts of output increases calories burned per unit time. Simple as that. If your meds are interfering with your power output, they will make it harder to burn calories. Your HR doesn't have to be that high to burn fat, it just burns faster there. Mostly it's mileage that gets the weight off. So if your meds are interfering with the fun of riding, that's going to decrease mileage. I find that I really get into the weight loss zone at about 150 miles/week. YMMV.
Carbonfiberboy is offline   Reply With Quote
Old 02-09-10, 02:18 PM   #4
Speedskater
Senior Member
 
Speedskater's Avatar
 
Join Date: Jun 2007
Location: Cleveland
Bikes: Bob Jackson, Trek & Sampson
Posts: 265
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 5 Post(s)
It's hard to find good current information on the web about hypertension medications and exercise!
Most links return:
a) Exercise is good
b) The standard boiler plate about beta blockers and diuretics.
c) Advanced papers that are only available to medical people.
d) Personal anecdotes.

I found one good paper but it's 8 years old.

Managing Hypertension in Athletes and Physically Active Patients

http://www.aafp.org/afp/2002/0801/p445.html
Speedskater is offline   Reply With Quote
Old 02-12-10, 08:55 AM   #5
jeneralist 
Senior Member
 
jeneralist's Avatar
 
Join Date: Sep 2009
Location: Philadelphia
Bikes: Breezer EX Uptown with Bafang controller (e-bike); Cannondale Adventure 400; Bilenky Ti Tourlite
Posts: 791
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 4 Post(s)
Most medications that have a generic name ending in "-olol" (atenolol, metoprolol/Toprol) are beta blockers, and yes, they do make it harder to get your heart rate up. If you just have high blood pressure, you may want to talk to your doctor about switching to a different class of medication -- there are lots more out there now than there were 15 years ago. If you have high blood pressure AND have had a heart attack in the past, your doc may really want you to stay with the beta blocker.
__________________
- Jeneralist
jeneralist is offline   Reply With Quote
Old 02-12-10, 04:08 PM   #6
coasting 
Still can't climb
 
Join Date: Sep 2006
Location: Limey in Taiwan
Bikes:
Posts: 22,645
Mentioned: 4 Post(s)
Tagged: 0 Thread(s)
Quoted: 4 Post(s)
other than the problem of slowing heart rate interfering with exercise, have people noticed any other serious problems with beta blockers or blood pressure drugs like ace inhibitors? I have noticed feeling dizzy when the blood pressure drops very low but this doesn't affect exercise because the pressure goes up when exercising. Funnily enough my heart rate goes all the way up to 150s when i cycle even though beta blockers are in there but resting heart rate is right down in the 40s.
__________________
coasting, few quotes are worthy of him, and of those, even fewer printable in a family forum......quote 3alarmer

No @coasting, you should stay 100% as you are right now, don't change a thing....quote Heathpack
coasting is offline   Reply With Quote
Old 02-12-10, 06:23 PM   #7
RonH
Life is good
 
RonH's Avatar
 
Join Date: Jan 2001
Location: Not far from the Withlacoochee Trail. 🚴🏻
Bikes: 2001 Litespeed Tuscany and 2014 Cannondale SuperSix EVO Hi-Mod
Posts: 16,463
Mentioned: 1 Post(s)
Tagged: 0 Thread(s)
Quoted: 122 Post(s)
I see you're 53 and this topic is discussed quite often in the 50+ forum. Have you read some of the threads there or posted there?
__________________


The LORD is merciful and gracious, slow to anger, and plenteous in mercy. - Psalm 103:8
RonH is offline   Reply With Quote
Old 02-12-10, 07:49 PM   #8
Richard Cranium
Senior Member
 
Richard Cranium's Avatar
 
Join Date: Jun 2002
Location: Deep in the Shawnee Forest
Bikes: LeMond - Gunnar
Posts: 2,830
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 1 Post(s)
Quote:
I'm really trying to loose weight. According to a chart, to burn fat I need to be in a heart rate zone of 129-139. Aerobic level would be 139-149. Am I correct, that being on the atenolol could be hindering weight loss?
No that's a silly idea. Bot I guess it does make a great "excuse."

NO doubt the side effect of many BP meds cause people to believe that is restricting their exercise. And in fact it IS true that working out on "blocker" types of BP meds is different. So is working out as a smoker, drinker, or shiftless lazy god for nothing slacker.

However, any type of workout will aid in losing weight. You just need to realize that your "top end" has been taken down a notch. So use you your head and do most work at a "middle-effort" and then mix in "all out" stuff as you finish. That's the best way in any case.....
Richard Cranium is offline   Reply With Quote
Old 02-13-10, 10:48 PM   #9
PharmD
Formerly edwardmatt83
 
Join Date: Nov 2009
Bikes:
Posts: 288
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 1 Post(s)
I'm in pharmacy school right now- 2 more years until I graduate. Beta-blockers do cause exercise intolerance and make it hard to get your heart rate up. You have Beta receptors on your heart that respond to epinephrine and other molecule that increase your heart rate when needed. Your drug is blocking that receptor- which means you can't get your heart rate really high. There are plenty of other options out there for blood pressure control. ACE-inhibitors work very well and are cheap. These are drugs like lisinopril. Angiotensin receptor blockers like Diovan work too, but none are generic yet so they will be more expensive. You have other options in diuretics, but many of these can cause electrolyte imbalances so I wouldn't personally want to use them if I was exercising a lot. Talk to your doctor and see what he recommends. I would go with an ACE-Inhibitor.
PharmD is offline   Reply With Quote
Reply


Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off



All times are GMT -6. The time now is 10:54 PM.